Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS Kansas City, MO

May 25, 2019Adair County, Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2019, 8:51 PM CDT for Adair County, Macon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 8:51 PM CDT (01:51 UTC)
Expired
May 25, 2019, 9:15 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 197 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:38 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 6:38 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT Sat May 25 2019

.Discussion...
Issued at 308 PM CDT SAT MAY 25 2019

Our active weather pattern will continue this afternoon into the
overnight hours, but some uncertainty does exist within both the
possible periods of weather. For this afternoon the main concern
will be possible strong to severe storms over northern Missouri in
an area of surface convergence ahead of a quasi-stationary boundary.
There is currently a capping inversion around 6kft which has created
a solid stratocumulus deck over the area and my actually help
inhibit additional heating and chances to break this cap. CAMs
continue to indicate that there will be just enough lift in the mid
levels and warming on the surface to help stretch this layer and
help break this cap around 4-5pm. We are still leaning towards this
occurring as surface temperatures have gotten into the upper 70s and
dewpoints are now just below 70 which was needed for this to occur.
If the cap does break this afternoon we will have around 2500-3000
J/kg of MLCAPE and 50kts of effective bulk shear. Soundings indicate
that supercells are possible and large hail (up to golf balls) and
damaging winds will be the main threat. The DCAPE values will be
near 1200 J/kg so this does indicate strong downbursts are possible
with these storms. This activity will be mainly limited to HWY 36
and north with only some isolated showers and storms possible south
of that due to no real forcing mechanism to focus on.

The next threat for the area appears to be a possible QLCS that is expected
to form out over TX/OK/KS and slowly propagate up into our area
around midnight. There are many factors that could change the storm
mode and severity of this line as it pushes through, but the HRRR
does tend to have favorable low level shear to keep this system
balanced and possibly a wind threat with potential mesovorticies
along any surges. While the severe weather threat is there with this
line the main impacts may actually be flooding as a quick 1-2" is
possible with this system. Our flash flood guidance has recovered
some this afternoon but most of the area in the flash flood watch
has less than 2" for 1 and 3 hour periods. The western side of the
KC Metro and down along I-35 corridor and north central Missouri
have the lowest guidance and would be the main area of concern
overnight. Models are also hinting at a strong LLJ forming early in
the morning that may help initiate new convection or at least
provide enough isentropic accent to form showers and storms over
eastern KS and western Missouri around sunrise and into the late
morning. This would not be favorable for the area and would be a
possible flood setup so this will need to be watched as a
possibility as the evolution of the possible QLCS is observed this
evening.

A shortwave will exit the Rockies Sunday night causing a low
pressure to form with a warm front extending into NW Missouri on
Sunday afternoon. This could redevelop some showers and storms, with
some being strong to severe, Sunday evening into the overnight
hours. This low pressure system will track to the north Monday
setting up the stage for severe weather Tuesday. The timing of the
cold front pushing through on Tuesday afternoon is what makes this
setup worth watching. We will be in the warm sector all day with no
real morning MCS threats to kill our heating chances. A strong upper
and mid level jet over eastern KS will provide plenty of shear with
instability present. The details will reveal themselves as we get
closer to the event.

Finally! A few dry days look possible Wednesday afternoon through
Friday late morning giving us at least a small window to dry out.
Unfortunately this window will not last long as troughing and
another wet pattern sets up going into next weekend and early next
week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 638 PM CDT SAT MAY 25 2019

Isolated thunderstorm development is possible over the Kansas
City Metro TAF sites with scattered thunderstorms and MVFR
conditions developing over northern Missouri which will be more
of an impact for KSTJ through 06Z. After 06Z, expect a north/south
line of thunderstorms in eastern Kansas to move east into western
Missouri and impact all TAF sites with MVFR conditions and
possible IFR conditions in heavier precipitation. Expect MVFR
ceilings by 10Z improving to VFR by 15Z and winds will
predominately southerly 6-10kts, outside of convection.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Sunday morning for MOZ001>008-011>017-
     020>024-028>031-037-038-043-044-053.

&&

Discussion...Barham
Aviation...32/Otto
Hazardous weather outlook, May 25, 4:45 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Sat May 25 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Sat May 25 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms will be possible this evening into
 tonight. The main threats will be for strong to damaging winds and
 marginally severe hail.

 In addition to the isolated severe threat, heavy rain will again be
 possible which will lead to flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Severe weather and the flash flood threat will continue into the
 remainder of the weekend with heavy rain possible Sunday.

 Another round of thunderstorms with heavy rain is expected again
 Tuesday. Severe weather and flash flooding will again be concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 6:09 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Sat May 25 2019

MOZ007-016-017-260000-
Putnam MO-Adair MO-Sullivan MO-
609 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...SOUTHEASTERN
PUTNAM AND NORTHEASTERN SULLIVAN COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Green City, Greencastle, Pollock, Worthington and Green Castle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.

LAT...LON 4043 9270 4041 9267 4039 9269 4035 9269
      4034 9267 4025 9267 4025 9323 4035 9327
      4047 9270
TIME...MOT...LOC 2309Z 253DEG 24KT 4029 9315

Laflin
Local storm report, May 25, 6:26 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 SW MARYVILLE          40.32N 94.91W
05/25/2019                   NODAWAY            MO   LAW ENFORCEMENT

            8 POWER POLES BLOWN DOWN ALONG HAWK RD NEAR
            282ND STREET.

&&

CB
Local storm report, May 25, 7:18 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BETHANY                 40.26N 94.03W
05/25/2019  E1.00 INCH       HARRISON           MO   LAW ENFORCEMENT

&&

WO
Local storm report, May 25, 7:23 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             GREENTOP                40.35N 92.56W
05/25/2019  E1.00 INCH       SCHUYLER           MO   PUBLIC

&&

WO
Special weather statement, May 25, 7:26 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
726 PM CDT Sat May 25 2019

MOZ006-015-016-024-260115-
Grundy MO-Mercer MO-Linn MO-Sullivan MO-
726 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...GRUNDY...
SOUTHERN MERCER AND WESTERN SULLIVAN COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gilman City, or 11 miles west of Trenton, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trenton, Browning, Spickard, Galt, Laredo, Purdin, Humphreys,
Tindall, Brimson, Harris, Osgood, Modena, Mill Grove and Reger.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 4038 9317 3994 9314 4000 9376 4033 9376
TIME...MOT...LOC 0025Z 276DEG 39KT 4014 9382

Laflin
Local storm report, May 25, 7:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     MILAN                   40.20N 93.12W
05/25/2019  E60 MPH          SULLIVAN           MO   LAW ENFORCEMENT

            SULLIVAN COUNTY SO REPORTED HIGH WINDS AND
            THAT THEY ARE ON GENERATOR BACKUP.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSpecial Weather StatementEAXGrundy49 min
May 25, 7:42 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Putnam, Sullivan33 min
May 25, 7:48 PM CDTAreal Flood WarningEAXDaviess, Grundy, Harrison, Mercer13 hr
May 25, 8:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon, Putnam, Schuyler57 min
May 25, 8:59 PM CDTAreal Flood WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan12 hr
May 25, 11:00 PM CDTRiver Flood WarningEAXGrundy, Livingston32 hr
May 25, 11:07 PM CDTSpecial Weather StatementEAXPlatte38 min
May 25, 11:18 PM CDTSevere Thunderstorm WarningEAXClay, Platte27 min
May 25, 11:34 PM CDTSpecial Weather StatementEAXAndrew, DeKalb41 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte29 min
May 25, 11:48 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway42 min
May 26, 12:03 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray27 min
May 26, 12:14 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray31 min
May 26, 12:30 AM CDTFlash Flood WarningEAXGrundy, Mercer, Putnam, Sullivan3 hr
May 26, 1:17 AM CDTFlash Flood WarningEAXAdair, Macon, Putnam, Schuyler, Sullivan3 hr
May 26, 1:46 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler34 hr
May 26, 1:46 AM CDTRiver Flood WarningEAXDaviess, Livingston7 days
May 26, 4:37 AM CDTRiver Flood WarningEAXDaviess, Gentry6 days
May 26, 2:17 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Chariton and 17 more61 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.